Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 92, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2018, 11:05 PM CDT for Becker County, Clearwater County, Mahnomen County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2018, 11:05 PM CDT (04:05 UTC)
- Expired
- Jul 2, 2018, 11:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 11:08 PM CDT | HAIL 1 | 16 E Waubun, MN | PUBLIC REPORT OF HAIL BETWEEN HALF AN INCH TO AN INCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
391
WUUS53 KFGF 030405
SVRFGF
MNC005-029-087-030500-
/O.NEW.KFGF.SV.W.0092.180703T0405Z-180703T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1105 PM CDT MON JUL 2 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Mahnomen County in northwestern Minnesota...
Northeastern Becker County in northwestern Minnesota...
Southern Clearwater County in northwestern Minnesota...
* Until midnight CDT.
* At 1105 PM CDT, a severe thunderstorm was located near Tulaby Lake,
or 28 miles north of Detroit Lakes, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Tulaby Lake around 1110 PM CDT.
Naytahwaush around 1115 PM CDT.
Long Lost Lake, southern Lower Rice Lake and Bad Medicine Lake
around 1135 PM CDT.
Zerkel around 1145 PM CDT.
Itasca State Park and Lake Itasca around 1200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4709 9573 4727 9579 4740 9518 4733 9518
4732 9517 4714 9517
TIME...MOT...LOC 0405Z 257DEG 18KT 4720 9566
HAIL...1.00IN
WIND...60MPH
$$
NC/DJR2 follow-up statements
134
WWUS53 KFGF 030433
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1133 PM CDT MON JUL 2 2018
MNC005-087-030441-
/O.CAN.KFGF.SV.W.0092.000000T0000Z-180703T0500Z/
Mahnomen MN-Becker MN-
1133 PM CDT MON JUL 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHNOMEN AND
NORTHEASTERN BECKER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4715 9553 4732 9554 4740 9518 4733 9518
4732 9517 4715 9517
TIME...MOT...LOC 0431Z 257DEG 18KT 4723 9547
$$
MNC029-030500-
/O.CON.KFGF.SV.W.0092.000000T0000Z-180703T0500Z/
Clearwater MN-
1133 PM CDT MON JUL 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHERN CLEARWATER COUNTY...
At 1131 PM CDT, a severe thunderstorm was located near Long Lost
Lake, or 32 miles southwest of Bemidji, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Long Lost Lake and southeastern Lower Rice Lake around 1135 PM
CDT.
Zerkel around 1145 PM CDT.
Itasca State Park and Lake Itasca around 1200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 9553 4732 9554 4740 9518 4733 9518
4732 9517 4715 9517
TIME...MOT...LOC 0431Z 257DEG 18KT 4723 9547
HAIL...1.00IN
WIND...60MPH
$$
NC/DJR204
WWUS53 KFGF 030445
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1145 PM CDT MON JUL 2 2018
MNC029-030455-
/O.CAN.KFGF.SV.W.0092.000000T0000Z-180703T0500Z/
Clearwater MN-
1145 PM CDT MON JUL 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLEARWATER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4715 9553 4732 9554 4740 9518 4733 9518
4732 9517 4715 9517
TIME...MOT...LOC 0443Z 257DEG 18KT 4725 9537
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:00 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 2, 10:00 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1000 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 950 PM CDT Mon Jul 2 2018 Storms have formed with hail the primary impact with multiple reports of hail greater than an inch and up to 2.8 inches in SE ND. Expecting the strongest storms to continue to move to the east northeast from Fargo to the SD/ND border. UPDATE Issued at 818 PM CDT Mon Jul 2 2018 Severe thunderstorm watch has been issued for SE ND and Wilkin Co in MN until 2AM. Primary concerns will be winds up to 70mph and hail up to 2 inches. Activity is slowly organizing and scattered along a line from Park Rapids MN to near Gwinner ND. Potentially a couple rounds of convection to watch over the next 5 to 6 hours with current storms and then storms to the west as they move into SE ND around midnight. UPDATE Issued at 646 PM CDT Mon Jul 2 2018 Continuing to sit an wait for convection to develop across the southern portions of the Red River valley. Given satellite trends and mesoanalysis isolated to scattered storms should develop in the next hour or two. Thinking 700mb height rises late this afternoon have kept activity in check. Agitated CU field in SE ND showing some enhanced towers over the past hour. Will continue to monitor. Also will be watching area in SW ND and its evolution for expansion and or increase of PoPs for the overnight. && .SHORT TERM...(This evening through Tuesday) Issued at 329 PM CDT Mon Jul 2 2018 Afternoon radar and visible satellite observations show lingering shower activity across the southern River Valley has created a weak cold pool along the I-94 corridor. This airmass is characterized by temperatures in the low 70s and dewpoints in the low 60s, and differentiates a more dry airmass to the north across eastern North Dakota/northwest Minnesota and a less stable airmass further south across the tri-state area. Afternoon RAP analysis additionally show differing air masses with MLCAPE values 500 - 1500 J/kg building across SD/west MN under a strong cap. This suggests that the more likely area for convective initiation later today will be focused further south across northeast SD along a surface warm front evident in afternoon surface obs. With a shear environment of around 55 knots of effective bulk shear organized convection is possible in this area. Recent CAMS show this convection beginning in the 23-01 UTC time frame and propagating east/northeastward along the southwest border of the forecast area (roughly from the Wadena to Park Rapids area). Backed winds at the surface in response to a deepening surface low to the west along with strengthening mid level winds due to the nocturnal LLJ may allow low level ESRH supportive of a tornado threat, though this might be limited by a multicell storm mode. Hail and strong winds remain the greatest threat. Finally, some CAMS suggest storms developing along I-94 further west and propagating into the Valley City/Fargo area later tonight, though the influence of the more stable airmass currently in place over this region may reduce the chance for severe storms. Convection beginning in Montana this evening is expected to propagate east/northeastward during the overnight hours into eastern ND/northwest MN through the morning hours. Clearing conditions mid day Tuesday may allow for enough insolation/destabilization to allow for a few afternoon thunderstorms across northwest MN Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 329 PM CDT Mon Jul 2 2018 An active weather pattern through Wednesday night will bring continued chances for showers and thunderstorms, with a quiet period from Thursday to Saturday night. On Tuesday evening, thunderstorms look likely to develop both along 1) the cold front draped along the MT/ND border and 2) along a sfc front draped from north central MN into western SD. Despite lingering showers and storms during the day and mid level capping Tuesday afternoon, there is potential for some discrete cells or clusters of storms initiating in areas south of Highway 2 Tuesday afternoon and evening, as moderate to strong surface based instability and favorable shear develop amidst high temperatures in the 90s and dew points in the lower 70s. Additionally most models suggest this activity and/or other activity developing in the remainder of Dakotas would likely merge into a complex or cluster of storms Tuesday night along the nose of the low level jet, as surface low and an upper shortwave push east across the Dakotas. With this potent setup, the threat for severe weather will persist Tuesday night into Wednesday, as any remaining complex or cluster pushes through eastern ND into northern MN. Large hail to 1.5 inches, damaging winds to 60 mph, and a tornado or two are all possible threats with severe storms. In addition, an unusually moist environment sets up Tuesday night and Wednesday with precipitable water values in the 1.5 to 2.5 inch range and in the 95th to 99th percentile range of NAEFS climatology. This will yield a notable threat for heavy rain and perhaps flash flooding, particularly with the overnight thunderstorms. For Independence Day, additional shower and thunderstorm activity will remain possible through the day as the aforementioned complex pushes out of the area and the cold front remains in the region. Thus rain chances are most likely to impact any morning or mid day activities as activity gradually exits eastward along and ahead of the front. Rain chances are expected to exit the immediate Red River Valley by Wednesday evening, with remaining shower or storm activity moving out of the northwest quarter of MN Wednesday evening. For Thursday through Saturday, a quiet weather pattern sets up with high pressure and ridging aloft. High temperatures will still remain in the upper 70s to near 90 degrees during this timeframe, but some relief from humidity will be felt under a drier airmass. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 646 PM CDT Mon Jul 2 2018 Scattered thunderstorms possible across the area and could impact any TAF site during the next 24 hours though to uncertain to add to TAF for a specific time. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...AM LONG TERM...BP AVIATION...JK
Hazardous weather outlook, Jul 2, 4:45 AM CDT, 18 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Mon Jul 2 2018 MNZ004>009-NDZ006>008-014>016-054-030945- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Western Walsh County- 445 AM CDT Mon Jul 2 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight A few stray thunderstorms will be possible late tonight, but most of the severe weather is expected to stay south of the Highway 2 corridor during the next 24 hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for some isolated severe thunderstorms Tuesday afternoon and night, with hail up to quarters and wind gusts to 60 mph the primary threat. Thunderstorm activity will continue into Wednesday, although details will depend on how previous day's thunderstorms play out. Some heavy rainfall will also be possible Tuesday and into Wednesday with rich moisture flowing into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. MNZ001>003-013>017-022>024-027>032-040-NDZ024-026>030-038-039-049- 052-053-030945- West Polk-Norman-Clay-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland- 445 AM CDT Mon Jul 2 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for severe thunderstorms this evening and overnight, particularly in southeastern North Dakota and west central Minnesota. Hail of an inch or more will be the primary threat, although some wind gusts to 60 mph are not out of the question. Thunderstorms will continue to redevelop for much of the night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for some scattered severe thunderstorms Tuesday afternoon and night, with hail of around 1 inch and wind gusts to 60 mph the primary threat, although an isolated tornado is not of the question. Thunderstorm activity will continue into Wednesday, although details will depend on how previous day's thunderstorms play out. Some heavy rainfall will also be possible Tuesday and into Wednesday with rich moisture flowing into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JR
In the hours before
Local storm report, Jul 2, 9:54 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
954 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 5 ESE LISBON 46.41N 97.59W
07/02/2018 E1.25 INCH Ransom ND PUBLIC
&&
GGUSTLocal storm report, Jul 2, 10:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1007 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 10 SSW LISBON 46.30N 97.76W
07/02/2018 E1.00 INCH Ransom ND PUBLIC
VERY HEAVY RAINS AND A FEW LARGE HAIL.
0944 PM HAIL 5 ESE LISBON 46.41N 97.59W
07/02/2018 E1.25 INCH Ransom ND PUBLIC
&&
GGUSTSpecial weather statement, Jul 2, 10:15 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1015 PM CDT MON JUL 2 2018
MNZ022-023-027-030400-
West Becker MN-Mahnomen MN-South Clearwater MN-
1015 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MAHNOMEN...NORTH CENTRAL
BECKER AND SOUTHERN CLEARWATER COUNTIES UNTIL 1100 PM CDT...
At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waubun, or 28 miles north of Detroit Lakes, moving northeast at 40
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mahkonce and Naytahwaush around 1035 PM CDT.
Roy Lake around 1040 PM CDT.
Lower Rice Lake and Rice Lake around 1045 PM CDT.
Zerkel around 1050 PM CDT.
Upper Rice Lake around 1100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Lower Rice Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4711 9593 4722 9607 4724 9607 4749 9535
4724 9518
TIME...MOT...LOC 0314Z 246DEG 35KT 4722 9589
NCLocal storm report, Jul 2, 10:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1024 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 1 SSW WEST FARGO 46.86N 96.91W
07/02/2018 E1.25 INCH Cass ND BROADCAST MEDIA
BROADCAST METEOROLOGIST OBSERVED A FEW HALF DOLLAR SIZED
HAIL LASTING 2-3 MINUTES WITHIN ALONG WITH QUARTER SIZED
HAIL.
&&
CJONESSpecial weather statement, Jul 2, 10:58 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1058 PM CDT MON JUL 2 2018
MNZ040-030430-
Grant MN-
1058 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT COUNTY UNTIL
1130 PM CDT...
At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm near
Donnelly, or 36 miles south of Fergus Falls, moving northeast at 45
mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hoffman and Barrett around 1115 PM CDT.
Erdahl around 1120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4578 9619 4606 9577 4593 9577 4593 9576
4576 9576 4576 9617
TIME...MOT...LOC 0358Z 231DEG 41KT 4576 9603
NCSpecial weather statement, Jul 2, 11:01 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1101 PM CDT MON JUL 2 2018 NDZ039-030415- Cass ND- 1101 PM CDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS COUNTY UNTIL 1115 PM CDT... At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near Wheatland, or 25 miles west of Fargo, moving northeast at 25 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Wheatland around 1110 PM CDT. Casselton around 1115 PM CDT. Other locations impacted by this storm include Casselton Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4674 9736 4688 9752 4702 9726 4689 9709 TIME...MOT...LOC 0401Z 231DEG 21KT 4686 9736 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:52 PM CDT | Special Weather Statement | FGF | Norman | 38 min |
| Jul 2, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 46 min |
| Jul 2, 10:15 PM CDT | Special Weather Statement | FGF | Mahnomen | 45 min |
| Jul 2, 10:20 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 40 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 60 min |
| Jul 2, 10:58 PM CDT | Special Weather Statement | FGF | Grant | 32 min |
| Jul 2, 11:15 PM CDT | Special Weather Statement | FGF | Mahnomen | 60 min |
| Jul 2, 11:27 PM CDT | Special Weather Statement | FGF | Clay | 33 min |
| Jul 2, 11:30 PM CDT | Special Weather Statement | FGF | Grant | 30 min |
| Jul 2, 11:41 PM CDT | Special Weather Statement | FGF | Norman | 34 min |
| Jul 2, 11:48 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 27 min |
| Jul 3, 12:03 AM CDT | Special Weather Statement | FGF | Grant | 27 min |
| Jul 3, 7:44 AM CDT | Special Weather Statement | FGF | Wilkin | 46 min |
| Jul 3, 10:17 AM CDT | Special Weather Statement | FGF | Grant | 58 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.